Journal of Korean Endocrine Society 2001;16(2):260-264.
Published online April 1, 2001.
A Case of Thyroid Storm Due to Thyrotoxicosis Factitia.
Kee Sup Song, Seung Hyun Cho, Byoung Eun Park, Soo Jee Yoon, kyung Wook Kim, Su Youn Nam, Young Duk Song, Sung Kil Lim, kyung Rae Kim, Hyun Chul Lee, Kap Bum Huh
Department of Internal Medicine, Yonsei University College of Medicine, Seoul, Korea.
Abstract
Thyrotoxicosis factitia, a syndrome that results from a surreptitious ingestion of excess thyroid hormone, has generally been diagnosed in young or middle-aged women who have psychopathological disturbances. An 18-year-old female was admitted to the hospital 24 hours after taking an overdose of more than 50 tablets of synthyroid (levothyroxine, 5mg). She had taken 6 to 9 tablets of synthyroid daily for 6 months for the purpose of weight reduction even though she was not overweight. Because of her stuporous mental state and an acute respiratory failure, she was intubated and treated in the intensive care unit. After careful history taking and after her plasma thyroid hormone levels were determined, we diagnosed a thyroid storm that was caused by a thyrotoxicosis factitia. The laboratory results were, T3 430.0 ng/dL, free T4 70.0 ng/dL, TSH 0.05 IU/mL. Her symptoms improved after treatment by steroids and propranolol. She was discharged 8days after admission. Cases of thyrotoxicosis factitia have been reported very infrequently and, there has been no reports of a thyroid storm due to thyrotoxicosis factitia in Korea. We now report a case of a thyroid storm that resulted from thyrotoxicosis factitia that was caused by the ingestion of a massive dose of thyroid hormone that was takan daily for 6 months. We also present a brief review of the relevant literature.
Key Words: Thyroid storm, Thyrotoxicosis factitia


Editorial Office
101-2503, Lotte Castle President, 109 Mapo-daero, Mapo-gu, Seoul 04146, Korea​
Tel: +82-2-716-2428    Fax: +82-2-714-5103    E-mail: journal@endocrinology.or.kr                

Copyright © 2021 by Korean Endocrine Society. All rights reserved.

Developed in M2PI

Close layer
prev next